Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 153, NWS Jackson, MS

May 16, 2018Kemper County, Noxubee County, Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 16, 2018, 8:31 PM CDT for Kemper County, Noxubee County, Winston County, Mississippi. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2018, 8:31 PM CDT (01:31 UTC)
Expired
May 16, 2018, 8:53 PM CDT
In force
22 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Kemper County, MS, Noxubee County, MS, Winston County, MS

The radar

The Columbus AFB radar (KGWX), 108 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 8:36 PM CDTTSTM WND DMG14 Wsw Macon, MSTREE DOWN ON HIGHWAY 490, 3 MILES SOUTHWEST OF MASHULAVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1808 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WUUS54 KJAN 170131
SVRJAN
MSC069-103-159-170215-
/O.NEW.KJAN.SV.W.0153.180517T0131Z-180517T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
831 PM CDT WED MAY 16 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Noxubee County in east central Mississippi...
  Northwestern Kemper County in east central Mississippi...
  Southeastern Winston County in east central Mississippi...

* Until 915 PM CDT.

* At 831 PM CDT, a severe thunderstorm was located near Mashulaville,
  or 12 miles northeast of Nanih Waiya, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mashulaville around 835 PM CDT.
  Gholson around 855 PM CDT.

Other locations impacted by this severe thunderstorm include
Shuqualak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3304 8896 3318 8875 3297 8855 3282 8877
TIME...MOT...LOC 0131Z 318DEG 21KT 3306 8882 

HAIL...1.25IN
WIND...60MPH
 
$$

17
1 follow-up statement
498 
WWUS54 KJAN 170153
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
853 PM CDT WED MAY 16 2018

MSC069-103-159-170203-
/O.CAN.KJAN.SV.W.0153.000000T0000Z-180517T0215Z/
Noxubee MS-Kemper MS-Winston MS-
853 PM CDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NOXUBEE...
NORTHWESTERN KEMPER AND SOUTHEASTERN WINSTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3304 8896 3318 8875 3297 8855 3282 8877
TIME...MOT...LOC 0150Z 318DEG 21KT 3296 8872 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:35 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 16, 6:35 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
635 PM CDT Wed May 16 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Afternoon and early evening showers and storms will continue over
the next few hours. If they affect a TAF site, this could bring a
brief reduction in flight category. Otherwise, VFR conditions are
expected to continue this evening. More showers and storms could
move in from the west later tonight, which could affect TAF sites
after 05Z. Also, fog or low cloud development may occur later
tonight into early Thursday morning in areas which get rainfall
today, but chances for prevailing MVFR or lower were too low to
include in TAFs at this time.A return to VFR conditions should
occur tomorrow, with another afternoon of showers and storms. /28/

&&

.DISCUSSION...

This Evening through Tomorrow:

Subsidence and dry air have been enough to quell convective
development across the western two-thirds of the forecast area so
far this afternoon, but better moisture and enough mixing across
have led to scattered strong to severe thunderstorms developing
across far eastern parts of MS south of I-20. This activity will
continue for the next few hours until daytime heating wanes and
surface air becomes more stable. Until then, colliding outflow
boundary points will be monitored for rapid storm growth and the
potential for hail and damaging wind gusts as the deeper cores
collapse.

The other area to watch will be northeast Louisiana, far
southeast Arkansas, and the far western portion of Mississippi
where thunderstorms could move south and east into an environment
more supportive of damaging wind gusts. An MCV over far eastern
OK/western AR is helping to gradually moisten the atmosphere
through central LA and central AR. Already, a few thunderstorms
have started to develop just to the west of our CWA. As the MCV
pushes eastward this evening, this storm potential will edge into
the western portion of our CWA, where DCAPE values will be around
1000-1100 J/kg through early this evening. Have included a
Marginal risk for severe weather to our HWO to account for this
potential. Timing will be between 7 PM and Midnight tonight, with
the threat decreasing as the boundary layer stabilizes. Shower
and thunderstorm activity will likely continue across the area
overnight and through tomorrow, as short- term and hi-res guidance
suggest the MCV will dive southeast across our area through the
daytime. /NF/

Tomorrow Night through Wednesday:

A summer like pattern will continue across the ArkLaMiss through
the forecast period with rain chances increasing by next work
week. The period will start off with troughing across the Deep
South and a closed low over the Middle Mississippi River Valley
that will propagate into the Midwest. Shortwave ridging will be
building in across the Great Plains ahead of an upper-level low
over the Great Basin. This will result in continued northwest flow
aloft over the ArkLaMiss that will give way to ridging as the
aforementioned ridge over the Great Plains moves into the area by
Saturday. While an isolated afternoon thunderstorms or two cannot
be ruled out Friday and Saturday, rising heights and a lack of
forcing will otherwise preclude greater storm coverage. This
ridging will also allow afternoon high temperatures to once again
climb into the low to mid 90s by Saturday across much of the area.

By the end of the weekend and into next work week, the ridge will
break down and give way to weak zonal flow aloft. Without stout
ridging in place and with the potential for several subtle
shortwaves/perturbations to move through in the zonal flow there
will be an increasing chance for afternoon showers and
thunderstorms each day starting on Sunday. With greater storm
coverage and cloud cover afternoon temperatures will also be
slightly "cooler" with highs in the upper 80s to low 90s. While
there's too much uncertainty to identify any one location or day,
there will be potential for strong to severe storms with SBCAPE
values peaking near 3000 J/kg and vertical totals in the upper
20s. This potential will have to be assessed on a daily basis via
the local microburst checklist. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  87  68  91 /  41  55  18  18
Meridian      66  87  67  90 /  39  64  21  20
Vicksburg     68  89  69  92 /  61  48  16  18
Hattiesburg   67  89  67  92 /  22  54  16  19
Natchez       67  89  70  92 /  42  32  13  19
Greenville    69  88  69  90 /  58  45  19  19
Greenwood     68  87  67  89 /  23  54  19  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, May 16, 4:24 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
424 PM CDT Wed May 16 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ059-060-172130-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Jefferson-Adams-
424 PM CDT Wed May 16 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and southwest Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This Evening through Early Tonight

Thunderstorms, some of which could become severe are expected to
move into the ArkLaMiss Delta region this evening. The primary
threat with these storms will be damaging wind gusts. The threat
for severe weather will diminish after midnight tonight.

(https://www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ018-019-025>058-061>066-072>074-172130-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
424 PM CDT Wed May 16 2018

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

NF

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 16, 6:50 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Jackson MS
650 PM CDT WED MAY 16 2018

MSZ043-049-170015-
Rankin MS-Madison MS-
650 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN RANKIN AND SOUTHEASTERN
MADISON COUNTIES UNTIL 715 PM CDT...

At 650 PM CDT, Meteorologists were tracking a strong thunderstorm
near Canton, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northern Rankin and
southeastern Madison Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3258 9007 3262 9000 3256 8988 3246 9005
TIME...MOT...LOC 2350Z 325DEG 9KT 3256 9001

17
Special weather statement, May 16, 7:12 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
712 PM CDT WED MAY 16 2018

MSZ025-027-036-170045-
Carroll MS-Leflore MS-Holmes MS-
712 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES...WEST
CENTRAL CARROLL AND SOUTHEASTERN LEFLORE COUNTIES UNTIL 745 PM CDT...

At 711 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sidon, or 11 miles south of Greenwood, moving southeast at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Holmes...west central Carroll and southeastern Leflore Counties,
including the following locations... Cruger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3339 9030 3344 9020 3333 9004 3322 9030
TIME...MOT...LOC 0011Z 333DEG 14KT 3335 9022

17
Special weather statement, May 16, 7:33 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
733 PM CDT WED MAY 16 2018

MSZ031-033-039-170100-
Lowndes MS-Oktibbeha MS-Noxubee MS-
733 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NOXUBEE...
SOUTHEASTERN OKTIBBEHA AND SOUTHWESTERN LOWNDES COUNTIES UNTIL 800 PM
CDT...

At 732 PM CDT, Meteorologists were tracking a strong thunderstorm
over Crawford, or 16 miles southeast of Starkville, moving southeast
at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Brooksville around 750 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3322 8881 3336 8860 3327 8845 3311 8879
TIME...MOT...LOC 0032Z 317DEG 12KT 3327 8864

17
Local storm report, May 16, 7:35 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
735 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             1 NW MHOON VALLEY       33.59N 88.77W
05/16/2018  E1.25 INCH       CLAY               MS   PUBLIC

            HALF DOLLAR SIZE HAIL FELL ALONG MHOON
            VALLEY ROAD.

&&

JC
Special weather statement, May 16, 7:40 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
740 PM CDT WED MAY 16 2018

MSZ038-045-170115-
Neshoba MS-Winston MS-
740 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WINSTON AND
NORTHEASTERN NESHOBA COUNTIES UNTIL 815 PM CDT...

At 739 PM CDT, Meteorologists were tracking a strong thunderstorm
over Nanih Waiya, moving southeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Nanih Waiya around 800 PM CDT.

LAT...LON 3293 8889 3293 8891 3291 8891 3284 8902
      3295 8907 3301 8897 3295 8886
TIME...MOT...LOC 0039Z 323DEG 5KT 3293 8898

17
Special weather statement, May 16, 8:06 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
806 PM CDT WED MAY 16 2018

MSZ031-038-039-170130-
Lowndes MS-Winston MS-Noxubee MS-
806 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NOXUBEE...EAST
CENTRAL WINSTON AND SOUTHWESTERN LOWNDES COUNTIES UNTIL 830 PM CDT...

At 806 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Brooksville to near Mashulaville.
Movement was south at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Mashulaville around 810 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3317 8853 3303 8881 3314 8890 3329 8859
TIME...MOT...LOC 0106Z 002DEG 12KT 3322 8862 3311 8884

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:02 PM CDTSevere Thunderstorm WarningJANClay, Oktibbeha28 min
May 16, 7:12 PM CDTSpecial Weather StatementJANHolmes33 min
May 16, 7:33 PM CDTSpecial Weather StatementJANNoxubee27 min
May 16, 7:40 PM CDTSpecial Weather StatementJANWinston35 min
May 16, 8:06 PM CDTSpecial Weather StatementJANNoxubee24 min
May 16, 9:02 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee19 min
May 16, 9:05 PM CDTSpecial Weather StatementJANMadison25 min
May 17, 5:28 AM CDTSpecial Weather StatementJANIssaquena, Sharkey32 min
May 17, 6:44 AM CDTSpecial Weather StatementJANWarren46 min
May 17, 7:45 AM CDTSpecial Weather StatementJANWarren45 min
May 17, 10:56 AM CDTSevere Thunderstorm WarningJANKemper49 min
May 17, 11:29 AM CDTSpecial Weather StatementJANClarke46 min
May 17, 2:19 PM CDTSevere Thunderstorm WarningJANJasper, Smith56 min
May 17, 2:26 PM CDTSevere Thunderstorm WarningJANJasper, Jones17 min
May 17, 2:56 PM CDTSpecial Weather StatementJANClarke49 min
May 17, 3:16 PM CDTSevere Thunderstorm WarningJANJones20 min
May 17, 4:05 PM CDTSpecial Weather StatementJANJones25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.